Alert archive / California / Beach Hazards Statements in 2017

Beach Hazards Statement 17, NWS Los Angeles, CA

August 18, 2017

NWS Los Angeles, CA issued this beach hazards statement at Aug 18, 2017, 12:52 PM PDT. It took effect at Aug 19, 2017, 5:00 PM PDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2017, 12:52 PM PDT (19:52 UTC)
In effect from
Aug 19, 2017, 5:00 PM PDT
Expired
Aug 21, 2017, 12:00 AM PDT
In force
31 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

386 
WHUS46 KLOX 181952
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1252 PM PDT FRI AUG 18 2017

CAZ040-041-190400-
/O.NEW.KLOX.BH.S.0017.170820T0000Z-170821T0700Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
1252 PM PDT FRI AUG 18 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
BEACH HAZARDS STATEMENT FOR MINOR TIDAL OVERFLOW, WHICH IS IN 
EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING. 

* HAZARDS...MINOR TIDAL OVERFLOW AND BEACH EROSION ARE POSSIBLE
  DUE TO A LARGE HIGH TIDE AROUND 7 FEET. HIGH TIDES ARE EXPECTED
  BETWEEN 7 AND 8 PM. 

* IMPACTS...MINOR TIDAL OVERFLOW AND BEACH EROSION MAY BRING
  POOLING OF SEA WATER TO BEACH AND HARBOR AREAS THAT IS UNCOMMON
  WITH NORMAL TIDAL RANGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND 
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE USED
WHEN IN OR NEAR THE WATER.

&&

$$
6 follow-up statements
894 
WHUS46 KLOX 190325
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
825 PM PDT FRI AUG 18 2017

CAZ040-041-191600-
/O.CON.KLOX.BH.S.0017.170820T0000Z-170821T0700Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
825 PM PDT FRI AUG 18 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SUNDAY EVENING...

* HAZARDS...MINOR TIDAL OVERFLOW AND BEACH EROSION ARE POSSIBLE 
  DUE TO A LARGE HIGH TIDE AROUND 7 FEET. HIGH TIDES ARE 
  EXPECTED BETWEEN 7 AND 8 PM. 

* IMPACTS...MINOR TIDAL OVERFLOW AND BEACH EROSION MAY BRING 
  POOLING OF SEA WATER TO BEACH AND HARBOR AREAS THAT IS 
  UNCOMMON WITH NORMAL TIDAL RANGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER.

&&

$$
839 
WHUS46 KLOX 191609
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
909 AM PDT SAT AUG 19 2017

CAZ040-041-200500-
/O.CON.KLOX.BH.S.0017.170820T0000Z-170821T0700Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
909 AM PDT SAT AUG 19 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM PDT THIS
AFTERNOON THROUGH SUNDAY EVENING...

* HAZARDS...MINOR TIDAL OVERFLOW AND BEACH EROSION ARE POSSIBLE 
  DUE TO A LARGE HIGH TIDE AROUND 7 FEET. HIGH TIDES ARE 
  EXPECTED BETWEEN 7 AND 8 PM. 

* IMPACTS...MINOR TIDAL OVERFLOW AND BEACH EROSION MAY BRING 
  POOLING OF SEA WATER TO BEACH AND HARBOR AREAS THAT IS 
  UNCOMMON WITH NORMAL TIDAL RANGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER.

&&

$$
704 
WHUS46 KLOX 200253
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
753 PM PDT SAT AUG 19 2017

CAZ040-041-201600-
/O.CON.KLOX.BH.S.0017.000000T0000Z-170821T0700Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
753 PM PDT SAT AUG 19 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* HAZARDS...MINOR TIDAL OVERFLOW AND BEACH EROSION ARE POSSIBLE 
  DUE TO A LARGE HIGH TIDE AROUND 7 FEET. HIGH TIDES ARE 
  EXPECTED BETWEEN 7 AND 8 PM. 

* IMPACTS...MINOR TIDAL OVERFLOW AND BEACH EROSION MAY BRING 
  POOLING OF SEA WATER TO BEACH AND HARBOR AREAS THAT IS 
  UNCOMMON WITH NORMAL TIDAL RANGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER.

&&

$$
771 
WHUS46 KLOX 201419
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
719 AM PDT SUN AUG 20 2017

CAZ040-041-210000-
/O.CON.KLOX.BH.S.0017.000000T0000Z-170821T0700Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
719 AM PDT SUN AUG 20 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...MINOR TIDAL OVERFLOW AND BEACH EROSION ARE POSSIBLE 
  DUE TO A LARGE HIGH TIDE AROUND 7 FEET. HIGH TIDES ARE 
  EXPECTED BETWEEN 7 AND 8 PM. 

* IMPACTS...MINOR TIDAL OVERFLOW AND BEACH EROSION MAY BRING 
  POOLING OF SEA WATER TO BEACH AND HARBOR AREAS THAT IS 
  UNCOMMON WITH NORMAL TIDAL RANGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER.

&&

$$
250 
WHUS46 KLOX 210358
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
858 PM PDT SUN AUG 20 2017

CAZ040-041-210700-
/O.CON.KLOX.BH.S.0017.000000T0000Z-170821T0700Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
858 PM PDT SUN AUG 20 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* HAZARDS...MINOR TIDAL OVERFLOW AND BEACH EROSION ARE POSSIBLE
  DUE TO A LARGE HIGH TIDE AROUND 7 FEET THIS EVENING. 
 
* IMPACTS...MINOR TIDAL OVERFLOW AND BEACH EROSION MAY BRING 
  POOLING OF SEA WATER TO BEACH AND HARBOR AREAS THAT IS 
  UNCOMMON WITH NORMAL TIDAL RANGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER.

&&

$$
491 
WHUS46 KLOX 210716
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1216 AM PDT MON AUG 21 2017

CAZ040-041-210830-
/O.EXP.KLOX.BH.S.0017.000000T0000Z-170821T0700Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
1216 AM PDT MON AUG 21 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

HALL

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 11:18 AM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 18, 11:18 AM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1118 AM PDT Fri Aug 18 2017

.SYNOPSIS...
A weak trough of low pressure will keep the air mass on the cool
side of seasonal normals into early next week. A persistent marine
layer will continue to bring night through morning low clouds and
fog for the coastal areas, extending into the valleys over the
weekend and into next week. There is an outside chance of showers
and thunderstorms over the weekend across the higher terrain.

&&

.SHORT TERM...(TDY-SUN)

Temperatures are generally up a few degrees from this time
yesterday with the exception of those few areas along the south
coast that are under the marine stratus this morning. No big
changes from previous discussions. Morning high-resolution model
runs not seeing afternoon afternoon cloud development and showers,
but have not removed the slight chance from the couple of mountain
areas as it is still possible.

*** From Previous Discussion ***

Moderate onshore flow remains in place across the region this
morning as a weak trough of low pressure is centered over the
offshore islands this morning. Marine layer induced low clouds and
fog are struggling to form, due to warmer ocean temperatures and
the lack of a stronger marine inversion. Coverage will be patchy
at the coastal areas this morning, with a chance of some intrusion
into the lower valley areas such as the San Gabriel and Santa
Ynez Valleys. A better chance of stratus formation looks to occur
over the weekend.

The trough will wobble around the Southern California Bight into
next week. Some weakening of the trough will occur through
Saturday as 500 mb heights climb slightly, then the trough will
deepen and slowly lift out of the region around midweek next
week. Of consequence, onshore flow will weaken into Saturday, then
start to trend more strongly onshore early next week. A marine
layer depth near 1000 feet this morning should deepen through the
weekend, possibly deepening to near 2000-2500 feet by Monday. Near
persistence seems to be the best forecast for the immediate
coastal locales through the weekend and into early next week. Away
from the coast, temperatures will cool for early next week, after
a slight warm-up today and Saturday.

The instability with the trough could add a wrinkle to the
forecast through weekend and possibly into early next week. East
to southeast flow aloft could draw in some marginal moisture that
could interact with the orographic effects and the trough's
instability the next several afternoons and evenings. While low
confidence, PoPs have been bumped up with isolated showers and
thunderstorms added for the mountain area into Sunday, and maybe
Monday. NAM-WRF solutions put emphasis on the Ventura and Santa
Barbara County Mountains this afternoon and evening, with decent
lifted index and CAPE values, then shift to a broader focus for
the weekend. Certainly, areas to the north and south as will be
drier as models bring a marginally moist tongue into the area,
while wrapping drier air around the trough's counterclockwise
circulation.

.LONG TERM...(MON-THU)

A deepening marine layer should start to occur early next week as
the trough deepens and slowly lifts out of the region through
Wednesday. Night through morning drizzle cannot be ruled out for
the Southland early next week as the marine layer depth will
likely deepen substantially between Monday and Wednesday. Current
forecast keeps marine layer depths inline with 2000-2500 feet, but
a depth up to near 4000 feet between Tuesday and Wednesday would
not be shocking. A general cooling trend should be expected into
midweek next week as the trough wobbles around and creates ebbs
and flows of the marine intrusion.

Drier southwest flow aloft looks to develop for the latter half of
next week as the trough lifts out. Another weak trough of low
pressure reforms off the Pacific Northwest Coast and a ridge of
high pressure remains centered over the Southeast States. Whether
a warm-up occurs for the latter half of next week remains to be
seen as GFS model solutions are trending towards the ECMWF
solution with developing another trough along the California
Coast.

&&

.AVIATION...18/1815Z...

At 1730Z, the marine inversion at KLAX was based at 1400 feet.
The top of the inversion was 5300 feet with a temperature of 21
degrees Celsius.

Low confidence in Coastal TAFs with good confidence elsewhere.
Timing of return of low cigs/vsbys may be off by 3 hours or a
category lower than forecasted (or higher as well for KSMX).
There is a 20 percent chance of IFR to low MVFR cigs/vsbys for
KBUR, KVNY, and KPRB between 12Z and 16Z. There is a 20 percent
chance that VFR cigs/vsbys prevail through the period at KSBA.

KLAX...Low confidence in 18Z TAF after 05Z. Return of low clouds
is possible between 05Z and 11Z with a 30 percent of IFR
cigs/vsbys, which would be most likely between 05Z and 10Z.

KBUR...Good confidence in 18Z TAF. There is a 20 percent chance
of IFR to low MVFR cigs/vsbys between 12Z and 16Z.

&&

.MARINE...18/900 AM...

For the Outer Waters, high confidence in current forecast. Through
Tuesday, winds and seas are expected to remain below Small Craft
Advisory (SCA) levels.

For the Inner Waters, high confidence in current forecast. Winds
and seas are expected to remain below SCA levels through Tuesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
A high risk of rip currents exists at area beaches through the
weekend. Isolated showers and thunderstorms cannot be ruled out
for Sunday and Monday.

&&

PUBLIC...Hall/jld
AVIATION...Munroe
MARINE...Munroe/Thompson
SYNOPSIS...JLL

weather.gov/losangeles

Nearby

Beach Hazards Statements in California, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.